Taking antibiotics at a very young age could increase the risk of certain allergies later in life, new research suggests.
“Early life exposure to antibiotics is related to an increased risk of both eczema and hay fever later in life,” said Fariba Ahmadizar of Utrecht University in the Netherlands and colleagues.
The researchers analyzed dozens of studies published between 1996 and 2015 that included hundreds of thousands of people.
Treatment with antibiotics within the first two years of life was associated with a 15 percent to 41 percent increased risk of the skin condition eczema and a 15 percent to 56 percent increased risk of hay fever later in life, the study review found.
Risk for both conditions was higher among those who received two courses of antibiotics than among those who received one course of antibiotics, according to the study.
While the study doesn’t prove a cause-and-effect relationship, it’s possible that antibiotics disrupt microorganisms in the gut, leading to reduced immune response, the researchers said.
The findings were to be presented Tuesday at a meeting of the European Respiratory Society in London. Research presented at meetings is usually considered preliminary until peer-reviewed in a medical journal.
Article by Robert Preidt, medicinenet.com